Louisiana, 2015

Flash Flood in Louisiana, April 10, 2015

April 10, 2015 · NWS LCH · 2 events in 1 county or zone

A thunderstorm developed over South Lake Charles and slowly drifted east. While the storm developed a funnel cloud developed near the Lake Charles Regional Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A thunderstorm developed over South Lake Charles and slowly drifted east. While the storm developed a funnel cloud developed near the Lake Charles Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 10, 12:04 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 10, 12:04 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
104 PM CDT FRI APR 10 2015

.AVIATION...BUSY WEATHER PATTERN WITH A SLOW MOVING COLD FRONT
NEARING THE I-10 CORRIDOR. MVFR WITH SOME IFR CIGS WITH TSTMS
MOVING INTO THE LFT TERMINAL AREA. AEX LOOKS TO HAVE THE BEST
CONDITIONS WITH MVFR AND ONLY A FEW WEAK SHOWERS IN THE COLDER
AIRMASS NORTH OF THE FRONT. IMPROVING TO VFR THIS EVENING.
THE REMAINDER OF THE TERMINALS RAIN ACTIVITY ENDING BY DARK COULD
SEE LIFR CIGS LATER TNITE AS THE FRONT STALLS AND THEN RETURNS AS
A WARM FRONT.

11

&&

.PREV DISCUSSION... /ISSUED 1106 AM CDT FRI APR 10 2015/

DISCUSSION...
CURRENT FCST IS ON TARGET WITH CONVECTION GRADUALLY INCREASING IN
INTENSITY AND COVERAGE AS A CDFNT CONTINUES TO SAG TO THE SOUTH
AND A SHORTWAVE TROF APPROACHES FROM THE WEST.

13

PREV DISCUSSION... /ISSUED 713 AM CDT FRI APR 10 2015/

DISCUSSION...
12Z TAFS

AVIATION...
PATCHY DENSE FOG HAS DEVELOPED THIS MORNING ACROSS PARTS OF
ACADIANA PRIMARILY IMPACTING ARA WHICH HAS SEEN QUARTER MILE
VISIBILITIES OVER THE LAST COUPLE OF HOURS. EXPECT THE FOG TO
BEGIN TO DISSIPATE THROUGH THE MORNING BUT IT WILL BE SLOW TO DO
SO AS IT WILL BE ENCOMBERED BY THE LOW LEVEL CLOUD DECK A FEW
HUNDRED FEET ABOVE IT.

THE MAIN CONCERN TODAY WILL BE THE COLD FRONT WHICH IS JUST
BEGINNING TO NUDGE ITS WAY INTO SOUTHEAST TEXAS AND CENTRAL
LOUISIANA THIS MORNING. WHILE CONVECTION WITH THE FRONT IS
CURRENTLY CONFINED TO THE NORTH OF AEX ACTIVITY IS EXPECTED TO
INCREASE BY MID TO LATE MORNING AND ALL SITES WILL BE DEALING WITH
IT BEFORE THE DAY IS THROUGH. BASED ON SPEEDS ESTIMATED BY RADAR
THE FRONT IS EXPECTED TO MOVE THROUGH AEX FIRST BY AROUND 14Z AND
CONTINUE TO WORK ITS WAY SOUTHEAST REACHING BPT AND LCH BETWEEN
15Z AND 17Z AND LFT AND ARA BETWEEN 20Z AND 22Z. WHILE TAFS HAVE
DEFINITIVE WIND SHIFTS ASSOCIATED WITH FRONTAL PASSAGE...TAKE
NOTE THAT THE TIMES ASSOCIATED WITH THESE ARE LOW CONFIDENCE AS
THE FRONT'S SPEED WILL EBB AND FLOW THROUGHOUT THE DAY BEFORE IT
EVENTUALLY STALLS OUT JUST OFFSHORE. THEREFORE AMENDMENTS TO
UPDATE THE TIMING OF THE FRONTAL PASSAGE WILL LIKELY BE NEEDED.

PREV DISCUSSION... /ISSUED 439 AM CDT FRI APR 10 2015/

DISCUSSION...
THIS MORNING THE COLD FRONT WAS LOCATED ACROSS NORTHERN LOUISIANA
INTO THE LAKES REGION OF LOUISIANA. RADAR DEPICTS A NARROW BAND OF
SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE FRONT. IN
ADDITION THE FRONT HAS BEEN MOVING SLOWLY OVERNIGHT.

SHORT TERM GUIDANCE INDICATES THAT THE FRONT WILL MAKE IT TO
AROUND I-10 BY 18Z AND INTO THE COASTAL WATERS AND ACROSS SOUTH
CENTRAL LA BY 00Z. DESPITE THE NARROW BAND OF SHOWERS AND
THUNDERSTORMS CURRENTLY ALONG THE FRONT...ALL THE HI-RESOLUTION
GUIDANCE DEPICTS THUNDERSTORMS INCREASING AGAIN ALONG THE FRONT
ONCE IT ENTERS SOUTHEAST TEXAS AND SOUTHERN LOUISIANA AS ANOTHER
SUBTLE SHORTWAVE TROUGH PASSES AND ENCOUNTERS DEEPER MOISTURE. IN
ADDITION DIURNAL HEATING WILL HELP TO AID IN THE BUOYANCY AS WELL.
CAPES LATE MORNING INTO THE AFTERNOON ARE FORECAST TO BE GENERALLY
IN THE 1500-2000 J/KG RANGE WITH LITTLE TO NO CAP. THUS WILL
CONTINUE WITH LIKELY POPS TODAY...BUT TRY TO PUT A LITTLE MORE
TIMING INTO THE GRIDS. WITH THE INCREASING INSTABILITY AHEAD OF
THE FRONT AND FAVORABLE SPEED SHEAR A SEVERE STORM IS POSSIBLE
THIS AFTERNOON...ALONG THE I-10 CORRIDOR WITH DAMAGING WINDS AND
MARGINAL SEVERE HAIL. TORNADO RISK IS VERY LOW...BUT CAN NOT RULE
IT OUT.

SOME LINGERING POST FRONT SHOWERS ARE EXPECTED ALONG THE COASTAL
AREAS TONIGHT...WITH MOST OF THE FORECAST AREA SEEING A BREAK IN
THE ACTIVITY AS THE FRONT BECOMES STATIONARY. RETURN FLOW SETS UP
ON SATURDAY AND THE FRONT WILL BEGIN TO RE-TREAT BACK AS A WARM
FRONT. WITH SHOWERS AND THUNDERSTORMS ONCE AGAIN BECOMING LIKELY
BY THE AFTERNOON...ESPECIALLY OVER THE SOUTHERN TWO THIRDS OF THE
AREA. THERE COULD BE A LITTLE BREAK IN THE ACTIVITY SATURDAY NIGHT
BEFORE A TROUGH/LOW BEGINS TO MOVE EAST ACROSS TEXAS ON SUNDAY
INCREASING RAIN CHANCES ONCE AGAIN. WHICH LOOKS TO CONTINUE INTO
MONDAY. THIS SUNDAY TO MONDAY TIME FRAME DOES POSE A HEAVY
RAINFALL RISK AND WILL HAVE TO CONTINUE TO MONITOR THIS POTENTIAL.

AN ACTIVE SOUTHERN JET AND PLENTIFUL MOISTURE WILL KEEP THE
CHANCES FOR SHOWERS AND THUNDERSTORMS ELEVATED THROUGH LATE NEXT
WEEK.

MARINE...
A COLD FRONT WILL ADVANCE INTO THE NEAR COASTAL WATERS AND
STALL THIS AFTERNOON AND THIS EVENING. THIS FRONT WILL BRING A
CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS...WITH THIS ACTIVITY
CONTINUING INTO SATURDAY. THE BOUNDARY WILL THEN LIFT NORTH AS
WARM FRONT SUNDAY WITH A SOUTHERLY FLOW RETURNING. UPPER LEVEL
DISTURBANCES MOVING ACROSS THE AREA WILL THEN KEEP A DAILY CHANCE
FOR SHOWERS AND THUNDERSTORMS CONTINUING THROUGH MID- WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  58  77  64 /  60  10  30  30
LCH  79  62  78  66 /  70  20  60  50
LFT  81  63  79  66 /  70  30  60  50
BPT  79  64  78  67 /  60  20  60  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

AVIATION...13
Hazardous weather outlook, Apr 10, 4:51 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
551 AM CDT FRI APR 10 2015

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-111100-
SABINE LAKE-CALCASIEU LAKE-VERMILLION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
551 AM CDT FRI APR 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS
AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA TODAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS SOUTHEAST OF A LINE FROM LAKE CHARLES TO
OPELOUSAS AND A MARGINAL RISK ELSEWHERE. THE THREATS TODAY ARE
DAMAGING WINDS AND MARGINALLY SEVERE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT PUSHES BACK NORTHWARD ACROSS THE REGION ON
SATURDAY...MULTIPLE UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE
ACROSS THE REGION THROUGH MID-WEEK...KEEPING SHOWERS AND
THUNDERSTORMS IN THE FORECAST. SOME AREA WILL LIKELY RECEIVE HEAVY
RAINFALL AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 2 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Calcasieu

When
April 10, 12:07 PM CST to 12:09 PM CST
Where
Calcasieu County, 0.92 mi N of (Lch)lk Charles Muni
Reported by
NWS Employee
Coordinates
30.143, -93.221

A thunderstorm developed over South Lake Charles during the early afternoon. As the storm grew a funnel cloud developed just north of the Lake Charles Regional Airport. Numerous National Weather Service employees watched the funnel as it drifted east.

Flash Flood, Calcasieu

When
April 10, 1:51 PM CST to 3:51 PM CST
Where
Calcasieu County, 31.7 mi W of Silverwood to 31.58 mi W of Silverwood
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
30.141, -93.129

A slow moving thunderstorm developed over South Lake Charles and produced heavy rainfall. Flood water flooded at least one home on Sundale Drive near Common Street. Numerous roads were flooded along with cars stalled along Prien Lake, Derek, Kirkman, and Sale Roads and Streets. Storm Total from the event at the Lake Charles Regional Airport was 5.04 inches most of which fell in one hour.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2015Every state in 2015This day in weather historyWarnings in Louisiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566119, 566160.